Craniostenosis and Depakote

Jun 14

According to a 2001 research paper published in the Journal of Neurosurgery, there are indications that regular intake of valproic acid (i.e. Depakote) may result in trigonocephaly, or the premature closing of the metopic suture in an infant’s skull. The metopic suture usually closes when the child is between three and nine months old. This is a form of caniostenosis caused by craniosynostosis, which basically means the skull closes.

The authors studied 2,220 children, and of these, 17 had mothers that regularly ingested Depakote or other valproic acid-based medication to manage epileptic seizures. Considering that the incidence of craniostenosis in the general population is one in every 2,500 live births, finding 17 in this study population is significant. This indicates at least a 10-fold risk of having children with craniostenosis among the population of women that take Depakote compared to those who do not.

The growing infant’s skull had four sutures: metopic, coronal, sagiital, and lambdoid. The most common type of craniostenosis involves the sagittal suture, followed by the coronal suture. Metopic synostosis, or trigonocephaly, occurs a maximum of just 15% of all cases.

The human body is truly marvelous. In most cases where one skull suture closes before it should, and perhaps not leaving enough space for the brain, the skull expands in the orientation of the unclosed sutures to compensate. This can give the child an unusually shaped head.

According to the website of Williams Kherkher, however, in some cases when the skull does not grow enough to accommodate the brain, the pressure can cause serious complications. This includes but not limited to blindness, sleep impairment, eating disorders, or cognitive development problem.

Aside from the physiological effects, the skull malformation may also affect the development of the face. It can change the shape of the face in noticeable ways. This can adversely affect the social and emotional development of the child, especially if it is accompanied by physiological complications.

If you or your child suffers from craniostenosis, it may be because of Depakote.

Read More

Symptoms of Liver Failure

Mar 19

Liver failure is a life-threatening condition that usually results over a long period of time. It occurs when enough damage is sustained by the liver to cause parts or the entire vital organ to no longer function. Acute liver failure can occur within the short time span of 48 hours and be hard to miss. Reasons for liver failure vary from prolonged alcohol consumption to faulty medication that destroys the liver.

Xarelto, an anticoagulant released in 2011 by Bayer and Johnson & Johnson, is one such medication known to cause acute liver failure. According to the website of lawyers at Williams Kherkher, drug manufacturers often do not list certain health hazards such as liver failure as a side effect, leading to serious injury and life-threatening situations for its patients prescribed the faulty medication.

Symptoms of liver failure include pain in the upper right abdominal region, yellowing of skin or eyes, abdominal swelling, and vomiting. Complications may arise from prolonged damage of the liver or lack of treatment for acute liver failure. Liver failure may cause excessive fluid in the brain that builds pressure in the cerebellum, displacing brain tissue and depriving the organ of sufficient oxygen. Bleeding, infection, and kidney failure may also arise as complications.

The treatment option for serious liver failure is a liver transplant. The costly and invasive procedure may take months or years for a viable liver donor to be matched. This time frame may lead to loss of life if a candidate is not found. In less severe cases of liver damage, medicine and constant monitoring may be enough for a full or partial recovery.

If you or a loved one experienced liver damage or failure after being prescribed Xarelto, contact a Xarelto lawyer in your state. You may be entitled to compensation for medical bills and pain and suffering due to the negligence of the drug manufacturers and producers.

Read More